C. Difficile Infections in Children

Most Occur After Prolonged Antibiotic Use

Young Patient with Stomach Ache
Fuse/Getty Images

Clostridium difficile, which frequently is referred to as C. difficile or C. diff, is a bacterium that's part of the normal intestinal flora in many people, including infants and young children. As such, it usually doesn't cause problems. However, if the balance of bacteria in the gastrointestinal system is thrown off, often due to prolonged antibiotic use, for example, C. diff can begin to proliferate and release toxins that irritate the lining of the intestines and cause watery diarrhea, abdominal pain, and other unpleasant symptoms.

According to a 2013 report by the American Academy of Pediatrics (AAP), C. diff infections among children have been steadily increasing in recent years. Besides taking antibiotics, other factors that increase a kid's risk of C. difficile infection include being in the hospital for a long time, having a chronic illness, and/or having an immune system deficiency

Symptoms

Some children with C. difficile infection have no symptoms at all. In particular, kids under a year old are more likely to simply be carriers of the bacterium than older children, meaning C. diff can be present in their systems but not cause any concern.

For most children who have symptoms, they are quite mild and include:

  • Frequent, watery diarrhea
  • Stomachache

However, C. diff can cause a type of inflammation of the colon (large intestine) called pseudomembranous colitis. A child with this condition may experience many or all of the following symptoms:

  • Frequent (up to 15 times a day), foul-smelling diarrhea that may contain blood or mucus
  • Fever of up to 101 degrees
  • Abdominal pain or tenderness
  • Nausea
  • Decrease in appetite
  • Weight loss

Causes and Risk Factors

C. diff infections develop when an imbalance in the overall bacteria in the intestines is disrupted. This often occurs when a broad-spectrum antibiotic—one that kills both bad and good organisms—is taken for a prolonged period of time. In response to the shifts in bacteria, C. difficile in the gut may begin to produce two harmful substances called toxin A and toxin B. It's these toxins that cause the symptoms of infection.

Examples of broad-spectrum antibiotics often associated with C. difficile include penicillin-type drugs such as amoxicillin and ampicillin; cephalosporin-type antibiotics; and clindamycin, which is sometimes sold under the brand name Cleocin.

C. difficile also is highly contagious and easily passed along in environments where it often is present especially in hospitals. C. diff bacteria are often found in intensive care units, on the hands of hospital personnel, on hospital floors, in baby baths, on electronic thermometers, and other medical equipment. This is why children who are hospitalized for extended periods of time are at higher risk of infection than other kids.

Hospitalized kids are especially at risk for this infection if they:

  • Have antimicrobial therapy 
  • Take proton pump inhibitors (medications that decrease levels of stomach acids) 
  • Have repeated enemas (C. diff spreads easily via fecal matter) 
  • Wear diapers 
  • Are fed through a nasogastric (nose-to-stomach) tube for prolonged periods of time 
  • Have underlying bowel disease

Diagnosis

A C. difficile infection can't be definitively diagnosed based on a physical examination alone, but a doctor is likely to suspect this when a child develops watery diarrhea, a stomachache, and other symptoms after being on a broad-spectrum antibiotic.

To be absolutely certain, the doctor will order a stool test that will look for either C. difficile toxins themselves or the genes that produce them. Note that babies under a year old usually aren't tested for C. difficile because they're likely to have the bacteria without having an infection. 

In some cases, a colonoscopy may also be done to evaluate colitis caused by C. difficile. During this procedure in which a special camera is used to view the inner lining of the colon, the doctor performing the test will be looking for inflammation of the lining of the colon as well as the presence of pseudomembranes—a layer of built-up bacteria. 

Treatment

Very often, kids with C. difficile infections caused by an antibiotic will get better once they discontinue the drug. The one catch: C. difficile infections often reoccur.

When a C. diff illness requires more aggressive treatment, there are a few options:

  • Medication: Ironically, the drugs sometimes used to treat C. diff are antibiotics themselves. Flagyl (metronidazole) and Vancomycin (oral vancomycin) are the two most commonly prescribed. Both are narrow-spectrum antibiotics that target specific bacteria rather than kill off every organism, good or bad, that they encounter. Kids with C. diff infection should not take an antidiarrheal medication.
  • Fecal transplant: This relatively new technique may sound a little strange, but there's research to show that it can be an effective way to treat recurrent C. difficile in kids. For this procedure, donor stool containing healthy bacteria is mixed with saline, strained, and then placed into the gastrointestinal tract of someone who gets repeat C. diff infections.

Recurrences can still occur after these options are tried but typically respond to the second course of treatment.

Prevention

Because C. difficile can survive on surfaces and is highly contagious, there are certain precautions you should take if you're around someone who's infected with the bacteria or if you're spending time in an environment where C. diff is known to proliferate, like a hospital.

The C Diff Foundation suggests some basic tips for preventing the spread of the bacteria:

  • Scrub hands with soap and warm water for 30 to 40 seconds (the time it takes to sing the Happy Birthday song two times), being sure to get between fingers and the tops of the hands as well as the palms. Rinse with fingers pointing downward and use a dry, clean towel to dry hands and to turn off the faucets. 
  • Wash linens that an infected person has used in hot water with both laundry soap and chlorine bleach. 
  • Wipe down all hard surfaces, from bedside tables and light switch plates to toilet flushers, oven handles and computer touchpads with a bleach-based cleaning product.
View Article Sources